Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 367, NWS St. Louis, MO

October 30, 2024Monroe County, Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 30, 2024, 10:32 PM CDT for Monroe County, Shelby County, Missouri. It was in force for 43 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 30, 2024, 10:32 PM CDT (03:32 UTC)
Expired
Oct 30, 2024, 11:15 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 155 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 30, 10:41 PM CDTTSTM WND DMG2 S Clarence, MOReport of 4-5 inch diameter tree down across Hwy Z and steel truss, metal, and lumber across Hwy 151.
Oct 30, 10:50 PM CDTTORNADO2 Nne Granville, MOAn EF-0 tornado formed shortly before 11pm off of County Rd 274, initially producing minor tree damage. The tornado moved quickly northeastward and peaked in intensity, impacting a farm off of Highway MM, destroying an outbuilding. From there, the tornado cont
Oct 30, 10:51 PM CDTTSTM WND GST 723 Nw Granville, MOMeasured with a Davis weather station.
Oct 30, 10:51 PM CDTTSTM WND GST 883 Nw Granville, MOCorrects previous tstm wnd gst report from 3 NW Granville. Measured 88 mph wind gust with a Davis weather station along with shingles blown off of house, large tree limbs downed, and new machine shed damaged.
Oct 30, 10:56 PM CDTTSTM WND DMG5 S Shelbina, MOPole barn severely damaged. Limbs down and at least one tree snapped. Time estimated from radar.
Oct 30, 11:14 PM CDTTSTM WND GST 521 Sse Monroe City, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 30, 9:21 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.5 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

484 
WUUS53 KLSX 310332
SVRLSX
MOC137-205-310415-
/O.NEW.KLSX.SV.W.0367.241031T0332Z-241031T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1032 PM CDT Wed Oct 30 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Monroe County in northeastern Missouri...
  Shelby County in northeastern Missouri...

* Until 1115 PM CDT.

* At 1032 PM CDT, severe thunderstorms were located along a line 
  from 12 miles west of Clarence to 13 miles northwest of Sturgeon, 
  or along a line from 24 miles west of Shelbina to 20 miles 
  northwest of Centralia, moving east at 55 mph.

  HAZARD...60 mph wind gusts and small hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Monroe City, Shelbina, Paris, Clarence, Madison, Shelbyville, 
  Granville, Maud, Woodlawn, Emden, Hunnewell, Holliday, Bethel, 
  Leonard, Stoutsville, Duncans Bridge, Indian Creek and Florida.

This includes the following State Parks...
Union Covered Bridge Historic Site and Mark Twain Lake Recreational 
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. These storms are capable of producing damaging winds.

Report severe weather to your nearest law enforcement agency or the 
National Weather Service office in St Louis MO.

&&

LAT...LON 3961 9230 3979 9229 3995 9229 3995 9184
      3966 9185 3966 9171 3960 9172 3960 9171
      3944 9172 3934 9215 3935 9231
TIME...MOT...LOC 0331Z 250DEG 46KT 3979 9248 3956 9242 3937 9246

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Gosselin
4 follow-up statements
935 
WWUS53 KLSX 310347
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1047 PM CDT Wed Oct 30 2024

MOC137-205-310415-
/O.CON.KLSX.SV.W.0367.000000T0000Z-241031T0415Z/
Monroe MO-Shelby MO-
1047 PM CDT Wed Oct 30 2024

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT 
FOR NORTHERN MONROE AND SHELBY COUNTIES IN NORTHEASTERN MISSOURI...

At 1047 PM CDT, severe thunderstorms were located along a line from 
8 miles north of Clarence to over Madison, or along a line from 15 
miles northwest of Shelbina to 12 miles west of Paris, moving east 
at 55 mph.

HAZARD...60 mph wind gusts and small hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Monroe City, Shelbina, Paris, Clarence, Madison, Shelbyville, 
  Granville, Maud, Woodlawn, Emden, Hunnewell, Holliday, Bethel, 
  Leonard, Stoutsville, Duncans Bridge, Indian Creek and Florida.

This includes the following State Parks...
	Mark Twain Lake Recreational Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. These storms are capable of producing damaging winds.

Report severe weather to your nearest law enforcement agency or the 
National Weather Service office in St Louis MO.

&&

LAT...LON 3961 9230 3979 9229 3995 9229 3995 9184
      3966 9185 3966 9171 3963 9172 3960 9172
      3960 9171 3958 9171 3949 9172 3946 9211
      3943 9231
TIME...MOT...LOC 0332Z 250DEG 48KT 3979 9247 3958 9237 3939 9246

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Gosselin
665 
WWUS53 KLSX 310353
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1053 PM CDT Wed Oct 30 2024

MOC137-205-310415-
/O.CON.KLSX.SV.W.0367.000000T0000Z-241031T0415Z/
Monroe MO-Shelby MO-
1053 PM CDT Wed Oct 30 2024

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT 
FOR NORTHERN MONROE AND SHELBY COUNTIES IN NORTHEASTERN MISSOURI...

At 1053 PM CDT, severe thunderstorms were located along a line from 
6 miles south of Plevna to 5 miles south of Granville, or along a 
line from 14 miles north of Shelbina to 6 miles west of Paris, 
moving east at 55 mph.

HAZARD...70 mph wind gusts and small hail.

SOURCE...Trained spotters reported a 72 mph wind gust in
         Granville.

IMPACT...Expect considerable tree damage. Damage is likely to
         mobile homes, roofs, and outbuildings.

Locations impacted include...
  Monroe City, Shelbina, Paris, Madison, Shelbyville, Granville, 
  Emden, Maud, Woodlawn, Hunnewell, Holliday, Bethel, Leonard, 
  Stoutsville, Indian Creek and Florida.

This includes the following State Parks...
	Mark Twain Lake Recreational Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors should move to shelter inside a well-built structure 
and stay away from windows. These storms have produced widespread 
damaging winds.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

Report severe weather to your nearest law enforcement agency or the 
National Weather Service office in St Louis MO.

&&

LAT...LON 3995 9224 3995 9184 3966 9185 3966 9171
      3964 9172 3960 9172 3960 9171 3956 9171
      3949 9172 3946 9211 3944 9225 3960 9222
      3967 9220
TIME...MOT...LOC 0347Z 251DEG 48KT 3986 9222 3964 9213 3946 9222

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

Gosselin
619 
WWUS53 KLSX 310408
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1108 PM CDT Wed Oct 30 2024

MOC137-205-310415-
/O.CON.KLSX.SV.W.0367.000000T0000Z-241031T0415Z/
Monroe MO-Shelby MO-
1108 PM CDT Wed Oct 30 2024

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT 
FOR NORTHEASTERN MONROE AND EASTERN SHELBY COUNTIES IN NORTHEASTERN 
MISSOURI...

At 1108 PM CDT, severe thunderstorms were located along a line from 
over Steffenville to 9 miles northeast of Paris, or along a line 
from 20 miles northeast of Shelbina to 9 miles northeast of Paris, 
moving east at 55 mph.

HAZARD...60 mph wind gusts and small hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Monroe City, Paris, Emden, Hunnewell, Stoutsville, Indian Creek 
  and Florida.

This includes the following State Parks...
	Mark Twain Lake Recreational Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. These storms are capable of producing damaging winds.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

Report severe weather to your nearest law enforcement agency or the 
National Weather Service office in St Louis MO.

&&

LAT...LON 3966 9196 3995 9199 3995 9184 3966 9185
      3966 9171 3965 9172 3960 9172 3960 9171
      3954 9171 3949 9172 3947 9200 3955 9199
      3963 9196
TIME...MOT...LOC 0353Z 251DEG 48KT 3989 9211 3967 9202 3949 9210

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Gosselin
962 
WWUS53 KLSX 310416
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1116 PM CDT Wed Oct 30 2024

MOC137-205-310426-
/O.EXP.KLSX.SV.W.0367.000000T0000Z-241031T0415Z/
Monroe MO-Shelby MO-
1116 PM CDT Wed Oct 30 2024

...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR NORTHEASTERN MONROE 
AND EASTERN SHELBY COUNTIES IN NORTHEASTERN MISSOURI...

The storms which prompted the warning have moved out of the area. 
Therefore, the warning has been allowed to expire. To report severe 
weather, contact your nearest law enforcement agency. They will send 
your report to the National Weather Service office.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT 
Thursday for a portion of northeast Missouri.

&&

LAT...LON 3966 9196 3995 9199 3995 9184 3966 9185
      3966 9171 3965 9172 3960 9172 3960 9171
      3954 9171 3949 9172 3947 9200 3955 9199
      3963 9196
TIME...MOT...LOC 0408Z 251DEG 48KT 3995 9187 3974 9177 3955 9186

$$

Gosselin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 6:38 PM CDT, 3 hours 54 minutes earlier. Its key messages:

  • A QLCS will move across the area late tonight through early Thursday morning with an accompanying potential of strong to damaging winds and a low chance of isolated tornadoes.
  • Cooler/drier air and tranquil weather will dominate Thursday afternoon through Friday night.
  • A more active and wet weather pattern will evolve this weekend and persist into the first half of next week. Multiple waves of rain will impact parts of the area bring beneficial rainfall to help ease the ongoing drought conditions.
Area forecast discussion, Oct 30, 6:38 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
638 PM CDT Wed Oct 30 2024

.KEY MESSAGES...

- A QLCS will move across the area late tonight through early
  Thursday morning with an accompanying potential of strong to
  damaging winds and a low chance of isolated tornadoes.

- Cooler/drier air and tranquil weather will dominate Thursday
  afternoon through Friday night.

- A more active and wet weather pattern will evolve this weekend
  and persist into the first half of next week. Multiple waves of
  rain will impact parts of the area bring beneficial rainfall to
  help ease the ongoing drought conditions.

&&

.SHORT TERM...  (Through Late Thursday Night)
Issued at 152 PM CDT Wed Oct 30 2024

The main issue tonight into early Thursday morning remains the
severe weather threat across the region. All of the available
guidance and CAMs continue to show a QLCS evolving across eastern
KS and western MO this evening with the QLCS moving eastward
through the CWA overnight and into early Thursday morning. There
are some slight differences in timing/speed of the QLCS. The
typically better performing CAMS like the HRRR, ARW, as well as
the MPAS-HT show the QLCS moving into central and northeast MO
between 05-06z, through the St. Louis area around 09-10z with a
position across far SE MO and SW IL around 12z. This type of event
would be characterized as a HSLC event. ALthough the overall
trends show slowly diminishing instability as the QLCS progresses
eastward through the CWA, the latest RAP suggests the diminishment
may be both slower and not occur until the system is farther
east. The RAP maintains an axis of MLCAPE of 500-800 J/KG through
09z or so, and at least 500 J/KG or so through 10-11z, with a more
rapid decrease thereafter as the system moves through SW IL and
SE MO. Both the 0-3 km shear on the order of 35-45 kts ahead of
the QLCS and line-parallel 0-1 km shear equal in magnitude support
QLCS mesovortices, particularly with local bowing segments and
surges to the east-northeast. Certainly the threat of damaging
winds and isolated tornadoes is greatest through central MO and
into portions of eastern MO owing to the greater instability, but
the risk of damaging winds and isolated tornadoes will continue
into SW IL with any local surges provided the system does not
become outflow dominant. The current expectation is that
precipitation should exit the entire area by mid-late Thursday
morning with much cooler temperatures, stratus/stratocu, and gusty
west winds in the wake of the attendant cold frontal passage.

Thursday night/Halloween looks nice with surface high pressure
settling into the area, clearing skies, and seasonably cool
temperatures.

Glass

&&

.LONG TERM...  (Friday through Next Wednesday)
Issued at 152 PM CDT Wed Oct 30 2024

The long range period starting on Friday will begin on a tranquil
note with heights rising aloft as short-wave ridging builds
across the area and slowly retreating surface high pressure
dominates. Temperatures will be near normal with high clouds
slowly increasing.

The latest guidance continues to support a wet and active period
centered on Saturday through the first half of next week. A
deepening longwave trof over the western U.S. will result in mid-
upper level southwest flow across the region which really becomes
established Saturday-Saturday night and strengthens heading into
Tuesday. From Saturday through Monday the ensemble guidance suite
is in relatively good agreement with this large scale pattern
which favors a series of low-amplitude short-waves traversing the
region within the southwest flow. These waves combined with a
rather persistent southwesterly LLJ and eventually a frontal
boundary wavering northward support multiple waves of showers and
periodic thunderstorms.

While the overall pattern is supportive of this regime, the
deterministic guidance in this time frame does show typical
differences in the timing/location of waves of rain owing to
short-wave positioning. The most-prevalent of these differences is
on Saturday when the operational GFS and some of the GEFS
membership is a bit more progressive with short-wave ridging
sliding to the east, thus is faster with a lead short-wave and
greater precipitation chances. Otherwise there is fairly good
agreement that from Saturday night onward. Present indications
are that the main upper low/short-wave trof will lift
northeastward from southern Rockies into the upper MS Valley
Monday into early Tuesday and this should at least bring an
advancing cold front into or possibly through the region. Tuesday
into Wednesday the LREF is showing increasing divergence in the
large scale pattern and position of the longwave trof. There are 4
distinct clusters of the ensemble membership with the eastern-
most showing the upper trof axis centered through the Plains
region while the western-most has the trof axis further west
through the Four-Corners region. The ramifications of these
differences are timing of the Tuesday cold fropa and longevity of
rainfall chances into Wednesday.

This pattern will bring the region much needed rainfall, especially
where drought conditions are the worse. The probabilities of
significant amounts are much higher across northeast and central MO
closer to the main short-wave track and LLJ axis with exceedance
guidance from the 100 member LREF indicating nearly 100 percent
chance of total rainfall over 1 inch and a 50-70 percent chance
of 3+ inches. The probabilities taper to the east with the lowest
probabilities across SE MO and far SW IL; 75-90 percent of total
rainfall over 1 inch and 20-30 percent chance of 3+ inches.

Temperatures should be above normal during the Saturday-Wednesday
period with the NBM probabilistic guidance indicating the
greatest potential for well-above normal (10-15+ degs) Sunday-
Tuesday.

Glass

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 638 PM CDT Wed Oct 30 2024

Dry and VFR flight conditions along with strong south-southeasterly
winds will persist this evening ahead of a line of thunderstorms
developing across eastern KS and northwestern MO. These
thunderstorms are forecast to track northeastward through the entire
area overnight into early Thursday morning. These thunderstorms
could be severe, accompanied by a short period of gusty to damaging
winds and IFR flight conditions. Rain and a few rumbles of thunder
will linger for another couple of hours while winds veer to westerly
with passage of a cold front and post-frontal MVFR
stratus/stratocumulus arrive. Improvement in flight conditions is
expected around midday/early afternoon as ceilings lift and scatter
accompanied by gusty westerly winds. Gusts will subside Thursday
evening.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 30, 2:56 PM CDT, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
256 PM CDT Wed Oct 30 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-312000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
256 PM CDT Wed Oct 30 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

A line of strong to severe thunderstorms will move across the area
late tonight into early Thursday morning. Damaging winds are the
primary severe weather threat along with a low chance of an isolated
tornado. The threat of severe weather is greatest west of the
Mississippi River.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are also possible Saturday night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Glass

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 11:07 PM CDTSevere Thunderstorm WarningLSXLewis, Marion, Ralls53 min
Oct 31, 1:34 AM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade43 min
Oct 31, 1:45 AM CDTTornado WarningLSXFranklin, Warren30 min
Oct 31, 2:15 AM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, City of Saint Louis39 min
Oct 31, 2:26 AM CDTTornado WarningLSXSaint Charles, Saint Louis28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.